An unusual medical case: a man began to “hear God” after taking antibiotics

(ORDO NEWS) — The man experienced hallucinations and said he heard God after taking antibiotics to treat pneumonia, according to a new medical report.

New medical report describes the case of a 50-year-old man who had hallucinations after taking antibiotics

Medical professionals described the case of a 50-year-old man from Geneva who presented to the hospital with pneumonia. There, he was prescribed amoxicillin-clavulanic acid, a combination antibiotic commonly used to treat bacterial infections. The symptoms persisted and he was later prescribed another antibiotic, clarithromycin.

“Two days after the second antibiotic prescription, his family members noted a progressive change in his behavior with unusual logorrhea [a tendency to talk a lot], irritability, increased physical activity, high spirits, and the idea that God was talking to him,” the researchers wrote.

The man never took antibiotics in his life, and also had no psychiatric illnesses, did not use drugs or alcohol. The report states that after taking antibiotics, he began to have auditory hallucinations in which “he heard God talking to him and saying that he had been chosen for a special mission.”

Doctors did not start with treating a psychiatric illness, as the man was partially aware that the voice he was hearing was a hallucination. The team decided to stop giving the patient antibiotics. Interestingly, after 12 hours the symptoms disappeared and the patient realized that it was all nonsense.

The man was again discharged and prescribed the initial antibiotic amoxicillin-clavulanic acid for pneumonia. The symptoms returned again, and the man began to hear voices the same day.

Doctors could not determine which components of the drugs caused delirium in the man. They also don’t know if it was the effect of the antibiotics or if they are two different reactions.

Online:

Contact us: [email protected]

Our Standards, Terms of Use: Standard Terms And Conditions.